American College of Physicians: Internal Medicine — Doctors for Adults ®

Advertisement

Warnings on clopidogrel, high-dose simvastatin, ear candles

From the May ACP Internist, copyright 2010 by the American College of Physicians

By Stacey Butterfield

Recalls, warnings

A class I recall of the StatSpin Express 4 Centrifuges, Model #510, because the rotor may break and separate from the motor, potentially causing physical injury and pathogen exposure to bystanders.

Warnings on clopidogrel, high-dose simvastatin, ear candles

A recall of eight lots of OneTouch SureStep Test Strips because they may provide falsely low glucose results when the glucose level is higher than 400 mg/dL.

A class I recall of the Transseptal Sheath Introducer Kit (also sold under the trade names HeartSpan, CHANNEL FX, Torflex, Braided Guiding Introducer Kit) because the sheath tip may break off and separate during procedures, possibly causing a blockage.

A boxed warning added to WinRho SDF (Rho(D) Immune Globulin Intravenous) after cases of intravascular hemolysis (IVH), including fatalities, were reported in patients treated for immune thrombocytopenic purpura. The warning calls for eight hours of monitoring after administration, patient education about symptoms of IVH, and multiple dipstick urinalyses.

A boxed warning added to clopidogrel (Plavix) to warn of reduced effectiveness in patients who are poor metabolizers of the drug. Tests are available to identify genetic differences in CYP2C19 function, and health care professionals should consider use of other antiplatelet medications or alternative dosing strategies in patients identified as poor metabolizers.

An expanded voluntary recall of all lots of Arrow custom intravenous administration products (IV tubing sets and accessories) and certain Arrow arterial embolectomy catheters distributed prior to Feb. 19, 2010 after testing revealed pin holes in product packaging, which could affect the sterility of the items.

An expansion of the recall of clevidipine butyrate (Cleviprex) injectable emulsion due to the potential presence of particulate matter. The December 2009 recall has been expanded to include four additional lots.

A warning about the potential for increased risk of muscle injury from the cholesterol-lowering medication simvastatin (Zocor) 80 mg. Although myopathy is a known side effect with all statins, patients face a greater risk of developing muscle injury, including rhabdomyolysis, when they are prescribed and use higher doses of the drug.

Approvals

Rituximab (Rituxan), a monoclonal antibody to treat certain patients with chronic lymphocytic leukemia (CLL), intended for patients beginning chemotherapy for the first time and for those who have not responded to other drugs. It is administered with two other chemotherapy drugs, fludarabine and cyclophosphamide, and was approved based on two studies finding an increase in progression-free survival. Rituxan carries a boxed warning for infusion reactions.

The first generic version of tamsulosin hydrochloride (Flomax) to treat benign prostatic hyperplasia, in which an enlarged prostate gland causes problems with urination.

A new indication for onabotulinumtoxin A (Botox), to treat spasticity in the flexor muscles of the elbow, wrist, and fingers in adults.

The Esteem, the first totally implanted hearing system, used to treat moderate to severe sensorineural hearing loss.

Miscellaneous

A name change has been approved for the proton-pump inhibitor Kapidex (dexlansoprazole) to avoid confusion with two other medications, Casodex and Kadian. The new name of the drug is Dexilant.

The FDA warned consumers and clinicians about the risk of serious injuries associated with the use of ear candles in children and adults. The agency has found no valid scientific evidence to support the safety or effectiveness of the devices and has received reports of burns, perforated eardrums and blockage of the ear canal that required outpatient surgery. Injuries related to the use of ear candles should be reported to the FDA’s MedWatch reporting program.

The safety of rosiglitazone (Avandia) is currently under review by the FDA, according to a recent announcement. Primary data from the RECORD study and other trials are being reviewed at this time. No new conclusions or recommendations have been made yet, but the complete review will be presented in July 2010.

A safety review on the combination use of HIV drugs saquinavir (Invirase) and ritonavir (Norvir) is also underway, after trial data suggested that the combo may cause prolonged QT or PR intervals. The FDA is not recommending that patients stop taking the drugs, but clinicians should be aware of this potential risk and not use the combination in patients already taking medications known to cause QT interval prolongation, including class IA (such as quinidine) or class III (such as amiodarone) antiarrhythmic drugs, or in patients with a history of QT interval prolongation.

Following news reports about an association between oral bisphosphonate medications and atypical subtrochanteric femur fractures, the FDA alerted health professionals to its ongoing safety review. At this point, the data the agency have reviewed have not shown a clear connection between the drugs and the fractures.

The FDA also announced plans to review the primary data from the ACCORD Lipid Trial, which evaluated the potential cardiovascular benefits in patients with type 2 diabetes mellitus taking simvastatin plus fenofibrate and was presented in March. The trial found no difference in patients receiving simvastatin plus fenofibrate compared to simvastatin alone, but the FDA has not yet made new conclusions or recommendations regarding the combination use of the drugs.

Top

This is a printer-friendly version of this page

Print this page  |  Close the preview

Share

 
 

Internist Archives Quick Links

Internal Medicine Meeting Early Registration Discount

Internal Medicine Meeting Early Registration Discount

Register early for Internal Medicine Meeting 2015 in Boston, MA to lock in the lowest possible rate. Learn more or register now!

Are You Using ACP Smart Medicine®?

Are You Using ACP Smart Medicine?

This online clinical decision support tool is a FREE benefit of ACP membership delivering point-of-care access to evidence-based recommendations. Includes more than 500 modules, images and reference tables. Start now or watch the video tour.